Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

July 18, 2021El Paso County, Las Animas County, Pueblo County, Colorado

NWS Pueblo, CO issued this special weather statement at Jul 18, 2021, 5:02 PM MDT for El Paso County, Las Animas County, Pueblo County, Colorado. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2021, 5:02 PM MDT (23:02 UTC)
Expired
Jul 18, 2021, 5:45 PM MDT
In force
43 min
Issued by
NWS Pueblo, CO

Counties El Paso County, CO, Las Animas County, CO, Pueblo County, CO

The radar

The Pueblo radar (KPUX), 34 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.0 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-396 J/kg
Mixed-layer LCL
2164 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

124 
WWUS85 KPUB 182302
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
502 PM MDT Sun Jul 18 2021
 
COZ084>089-093-094-182345-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Crowley County CO-Eastern Las Animas County CO-
La Junta Vicinity/Otero County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
502 PM MDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OTERO...NORTHEASTERN
HUERFANO...EASTERN EL PASO...CENTRAL LAS ANIMAS...WESTERN CROWLEY AND
EASTERN PUEBLO COUNTIES UNTIL 545 PM MDT...

At 458 PM MDT, Doppler radar was tracking a strong outflow boundary 
from previous thunderstorms along a line extending from 7 miles 
southeast of Rush to 12 miles west of Timpas to 15 miles north of 
Delhi to 12 miles southwest of Higbee. This boundary is moving to 
the west at 30 mph, with gusty easterly winds of 30 to 40 mph 
expected behind the boundary.  

Locations impacted include... Pueblo, Fowler, Calhan, Olney 
Springs, Boone, Hanover, Delhi, Truckton, Yoder, Salt Creek, 
Ellicott, Peyton, Schriever AFB, Pueblo Depot, Tyrone, Blende, 
Avondale, Thatcher and Rush.

LAT...LON 3785 10459 3911 10460 3912 10405 3852 10405
      3852 10391 3784 10390 3743 10332 3721 10399
TIME...MOT...LOC 2258Z 092DEG 28KT 3875 10401 3783 10400 3785 10400
3763 10360

$$

mw

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 18, 2:53 PM MDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 18, 2:53 PM MDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
253 PM MDT Sun Jul 18 2021

.SHORT TERM...(This evening through Monday)
Issued at 249 PM MDT Sun Jul 18 2021

Area of strong to severe t-storms moving southward along the KS
border this afternoon, as MCV drops into central KS and associated
outflow boundary pushes southwestward into CO. CAPE values running
in the 2000-3000 j/kg range ahead of these storms, while 0-6km shear
has increased into the 30-35 kt range as low level winds turn more
sely under the wrn edge of the upper level jet streak over nwrn KS.
Expect severe storms to continue to move s-sw over
Kiowa/Baca/Prowers counties through 00z given amount of instability
and developing gust front, with most CAMs, especially the HRRR and
RAP, not helping the forecast much, as they have poorly modeled both
the instability and extent/strength of convection so far today.
Farther west, weak subsidence has limited convection to mostly
weak/isolated activity over the mountains, and as a result, cut back
pops to mainly isolated into the evening hrs given rather un-
impressive satellite/radar trends so far. Expect eastern plains
storms to slide south and east of the area by late evening, leaving
much of the region free of convection by midnight.

On Monday, drying mid-levels and continued subsidence suggest very
sparse afternoon convection over the mountains and valleys once
again, while n-ne steering currents should keep any activity away
from the I-25 corridor. Plains slightly more questionable, as
plentiful surface instability lingers near the KS border, with
potential for left-over outflows to force some very isolated
activity late in the day. Not enough confidence in this scenario to
include any pops yet, but mesoscale details need to be monitored
overnight and Mon morning for potential changes. Little change
expected in high temps, as typical mid-July heat continues.

.LONG TERM...(Monday night through Sunday)
Issued at 249 PM MDT Sun Jul 18 2021

...Forecast Key Points...

- Pattern shift shunts moisture westward.

- Warming trend east of Continental Divide.

- Recycling the moisture under the heat dome.

Well well well, how the turntables have turned. Going from a non-
soon the past couple of summers to a monsoon out west is fantastic
and the upcoming week, or next two, prove this the case. Areas east
of the Continental Divide will see fewer chances for showers and
storms, though not an entirely dry forecast.

Tuesday...A few isolated to scattered showers and storms around,
mostly the higher terrain, east of the Divide. West of the Divide, a
good dousing of moisture expected for sure.

Wednesday...Probably the most widespread active day in this period.
Remember the game 'ring around the rosey'? This is like 'ring around
the ridge-y' where in this case the rain comes falling down and
likely heavy at times, especially from I-25 westward. Upper level
flow will be more north to south so expect slow moving storms to pop
and then drift southward during the afternoon and evening hours as
we get a brief boost in monsoonal moisture from the west.
Temperatures look to top out a few degrees above mid-July averages
as well.

Thursday - Saturday...General trend is more active west and less
active east, with building heat. It really is hard to discern a
totally dry day across the region, except for maybe the far eastern
plains the later half of the work week. Moisture is around, though
not a lot east of the Divide (again), and the expanding ridge back
to the west would keep a lot of us on the drier side, and yet we're
still carrying what would equate to a coin-flip for storm chances.
Confidence is just not there in this pattern to say yay or nay for
storms, or not. Temperatures again a few degrees above averages.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 249 PM MDT Sun Jul 18 2021

VFR conditions at all taf sites the next 24 hrs. Low risk of a
vcsh or vcts at KALS until 02z, while activity will likely stay
over the higher terrain west of KPUB and KCOS. Main impact from
any storms will be brief rainfall and gusty outflow winds. On
Monday, thunderstorm chances will continue to trend downward, with
only isolated convection over the mountains.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...PETERSEN
LONG TERM...HEAVENER
AVIATION...PETERSEN
Hazardous weather outlook, Jul 18, 11:38 AM MDT, 5 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1138 AM MDT Sun Jul 18 2021

COZ058>089-093>099-191745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1138 AM MDT Sun Jul 18 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected over the mountains today,
with isolated storms moving into the adjacent plains during the
afternoon. The main risks with thunderstorms will be locally heavy
rainfall, cloud to ground lightning and gusty erratic winds up to
50 mph.

One or two strong to severe thunderstorms will be possible across
the far eastern plains from mid-afternoon into the evening,
roughly along and east of a line stretching from Eads to Kim. The
main threats from these storms will be hail one to one and a half
inches in diameter, and wind gusts up to 60 mph.

Due to the light northerly steering flow today, any thunderstorms
that develop over or near area burn scars may be slow moving and
could produce flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated to scattered thunderstorms will remain in the forecast
through the period with the best chances over the mountains along
the Continental Divide. The southeast plains will trend towards a
drier and hotter pattern especially late week. The best chance
for more widespread thunderstorms may come on Wednesday when the
monsoon moisture plume aloft spreads back eastward into the
southeast mountains and I-25 corridor. The main risks with
thunderstorms each day will be locally heavy rainfall which could
cause flash flooding on burn scars. The day with the most
elevated concern for burn scar flash flooding appears to be
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible across the southeast plains this afternoon and evening.

10/31

In the hours before

Special weather statement, Jul 18, 4:10 PM MDT, 52 minutes before
Special Weather Statement
National Weather Service Pueblo CO
410 PM MDT Sun Jul 18 2021

COZ094-097>099-182245-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
410 PM MDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PROWERS...
NORTHWESTERN BACA...EAST CENTRAL LAS ANIMAS AND SOUTHERN BENT
COUNTIES UNTIL 445 PM MDT...

At 410 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles north of The Saunders Elevator to near
Two Buttes Reservoir to 7 miles south of John Martin Reservoir.
Movement was south at 10 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms. Strong winds may occur without any rain or lightning.

Locations impacted include...
Springfield, Pritchett, Two Buttes Reservoir and John Martin
Reservoir.

LAT...LON 3719 10296 3773 10339 3804 10328 3811 10306
      3785 10273 3774 10252 3765 10237 3717 10255
TIME...MOT...LOC 2210Z 007DEG 8KT 3767 10206 3769 10252 3798 10309

Cohen
Special weather statement, Jul 18, 4:30 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Pueblo CO
430 PM MDT Sun Jul 18 2021

COZ089-093-182300-
Crowley County CO-La Junta Vicinity/Otero County CO-
430 PM MDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OTERO AND CROWLEY
COUNTIES UNTIL 500 PM MDT...

At 426 PM MDT, Doppler radar was tracking a strong outflow boundary
from previous thunderstorms along a line extending from near Forder
to near Sugar City to Swink. This boundary was moving to the west at
35 mph, with gusty easterly winds of 40 to 50 mph expected in its
wake.

Locations impacted include...
La Junta, Rocky Ford, Ordway, Swink, Manzanola, Olney Springs, Sugar
City and Crowley.

LAT...LON 3825 10363 3790 10358 3790 10395 3846 10401
      3852 10401 3852 10365
TIME...MOT...LOC 2226Z 119DEG 33KT 3875 10373 3828 10370 3800 10366

mw
Special weather statement, Jul 18, 4:35 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Pueblo CO
435 PM MDT Sun Jul 18 2021

COZ093-094-097-099-182300-
Springfield Vicinity/Baca County CO-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
La Junta Vicinity/Otero County CO-
435 PM MDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OTERO...WEST CENTRAL
BACA...EASTERN LAS ANIMAS AND SOUTHWESTERN BENT COUNTIES UNTIL 500 PM
MDT...

At 433 PM MDT, Doppler radar was tracking the leading edge of strong
winds that have advanced well west of ongoing thunderstorms across
far southeast Colorado, along a line extending from 6 miles north of
Timpas to 16 miles south of Higbee to 16 miles east of Kim. Movement
was southwest at 30 mph.

Wind gusts of 50 to 55 mph will be possible.

Locations impacted include...
Kim, Higbee and Timpas.

LAT...LON 3790 10395 3752 10386 3706 10337 3719 10295
      3774 10339 3790 10358
TIME...MOT...LOC 2233Z 034DEG 26KT 3792 10378 3754 10350 3720 10306

Cohen
Local storm report, Jul 18, 4:47 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
447 PM MDT SUN JUL 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             11 NNE HARTMAN          38.26N 102.13W
07/18/2021  E1.00 INCH       PROWERS            CO   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED QUARTER-SIZE HAIL
            WITH SEVERE THUNDERSTORM THAT MOVED THROUGH
            EARLIER THIS AFTERNOON.

&&

COHEN
Special weather statement, Jul 18, 4:53 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Pueblo CO
453 PM MDT Sun Jul 18 2021

COZ070-182330-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft CO-
453 PM MDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ALAMOSA COUNTY UNTIL
530 PM MDT...

At 452 PM MDT, Doppler radar was tracking a strong thunderstorm
developing near Alamosa, moving southwest at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Alamosa.

LAT...LON 3754 10595 3745 10584 3740 10589 3742 10601
      3752 10603
TIME...MOT...LOC 2252Z 054DEG 7KT 3748 10596

Cohen
Special weather statement, Jul 18, 5:02 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
502 PM MDT Sun Jul 18 2021

COZ084>089-093-094-182345-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Crowley County CO-Eastern Las Animas County CO-
La Junta Vicinity/Otero County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
502 PM MDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OTERO...NORTHEASTERN
HUERFANO...EASTERN EL PASO...CENTRAL LAS ANIMAS...WESTERN CROWLEY AND
EASTERN PUEBLO COUNTIES UNTIL 545 PM MDT...

At 458 PM MDT, Doppler radar was tracking a strong outflow boundary
from previous thunderstorms along a line extending from 7 miles
southeast of Rush to 12 miles west of Timpas to 15 miles north of
Delhi to 12 miles southwest of Higbee. This boundary is moving to
the west at 30 mph, with gusty easterly winds of 30 to 40 mph
expected behind the boundary.

Locations impacted include... Pueblo, Fowler, Calhan, Olney
Springs, Boone, Hanover, Delhi, Truckton, Yoder, Salt Creek,
Ellicott, Peyton, Schriever AFB, Pueblo Depot, Tyrone, Blende,
Avondale, Thatcher and Rush.

LAT...LON 3785 10459 3911 10460 3912 10405 3852 10405
      3852 10391 3784 10390 3743 10332 3721 10399
TIME...MOT...LOC 2258Z 092DEG 28KT 3875 10401 3783 10400 3785 10400
3763 10360

mw

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 6:03 PM MDTSpecial Weather StatementPUBLas Animas27 min
Jul 17, 6:03 PM MDTSpecial Weather StatementPUBBent27 min
Jul 17, 6:16 PM MDTSpecial Weather StatementPUBEl Paso14 min
Jul 17, 6:25 PM MDTSpecial Weather StatementPUBBent20 min
Jul 17, 6:30 PM MDTSpecial Weather StatementPUBPueblo30 min
Jul 17, 6:47 PM MDTSpecial Weather StatementPUBBent28 min
Jul 17, 6:50 PM MDTSpecial Weather StatementPUBPueblo40 min
Jul 17, 6:59 PM MDTSpecial Weather StatementPUBPueblo31 min
Jul 17, 7:01 PM MDTFlash Flood Warning Considerable damage threatPUBEl Paso3 hr
Jul 17, 7:28 PM MDTFlash Flood WarningPUBLas Animas3 hr
Jul 17, 7:30 PM MDTSpecial Weather StatementPUBPueblo30 min
Jul 17, 7:42 PM MDTSpecial Weather StatementPUBOtero18 min
Jul 17, 7:58 PM MDTSpecial Weather StatementPUBOtero32 min
Jul 17, 8:08 PM MDTSpecial Weather StatementPUBCrowley22 min
Jul 17, 8:30 PM MDTSpecial Weather StatementPUBOtero45 min
Jul 18, 1:42 PM MDTSpecial Weather StatementPUBTeller18 min
Jul 18, 1:51 PM MDTSevere Thunderstorm WarningPUBKiowa69 min
Jul 18, 2:06 PM MDTSpecial Weather StatementPUBProwers24 min
Jul 18, 2:15 PM MDTSevere Thunderstorm WarningPUBKiowa, Prowers75 min
Jul 18, 2:28 PM MDTSpecial Weather StatementPUBProwers32 min
Jul 18, 2:39 PM MDTSpecial Weather StatementPUBProwers21 min
Jul 18, 2:44 PM MDTSpecial Weather StatementPUBKiowa16 min
Jul 18, 3:05 PM MDTSpecial Weather StatementPUBKiowa10 min
Jul 18, 3:06 PM MDTSpecial Weather StatementPUB24 min
Jul 18, 3:15 PM MDTSpecial Weather StatementPUBProwers45 min
Jul 18, 3:23 PM MDTSevere Thunderstorm WarningPUBBent, Kiowa, Prowers46 min
Jul 18, 3:30 PM MDTSpecial Weather StatementPUBBaca15 min
Jul 18, 3:45 PM MDTSpecial Weather StatementPUBBaca15 min
Jul 18, 3:53 PM MDTSpecial Weather StatementPUBBaca52 min
Jul 18, 4:10 PM MDTSpecial Weather StatementPUBBaca, Bent35 min
Jul 18, 4:24 PM MDTSevere Thunderstorm WarningPUBBaca60 min
Jul 18, 4:30 PM MDTSpecial Weather StatementPUBCrowley30 min
Jul 18, 4:35 PM MDTSpecial Weather StatementPUBOtero25 min
Jul 18, 4:53 PM MDTSpecial Weather StatementPUBAlamosa37 min
Jul 18, 5:13 PM MDTSpecial Weather StatementPUB32 min
Jul 18, 5:26 PM MDTSpecial Weather StatementPUBBaca19 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.